MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC OPAL IMPLANT HOLDER PISTOL GRIP; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC OPAL IMPLANT HOLDER PISTOL GRIP; MISC ORTHO SURGICAL INSTR
Model Number 03.803.002
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient id also reported as case number: (b)(6).Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a posterior spinal fusion procedure on (b)(6) 2018, the surgeon was implanting an opal spacer using the opal implant holder pistol grip at l3-l4.After inserting into the disc space and when attempting to rotate the cage into final position, the holder broke at the distal tip.The cage was not fully rotated but after several attempts, the surgeon deemed that it was in an acceptable location and left it in place.The fragment from the holder was retrieved from the patient.Procedure was successfully completed with a 10-15 minutes surgical delay.Patient outcome is unknown.This report is for an opal implant holder pistol grip.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant device reported: unknown cage/spacers: opal (part# unknown, lot# unknown, quantity 1).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Additional narrative: a product investigation was conducted.Visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of breakage, which agrees with the reported complaint condition.A portion of one of the two distal prongs has sheared off and was returned.The break occurred just proximal to the most proximal tooth.The material surface at the fracture site appears homogeneous with no voids or abnormalities when viewed under 10x magnification at cq.Dhr review: only the shaft component of the assembly was returned, and it is not etched with a lot# during manufacture.Therefore, a review of the device history records was unable to be performed since the lot number was unknown.As a result, the exact age of the returned shaft component was not able to be determined.Document/specification review: implant holder with pistol grip assembly design drawing and shaft component design drawing were reviewed during this investigation.The opal implant holder with pistol grip (03.803.002) is a reusable instrument in the opal spacer system where it is one of two options (the other being opal implant holder 03.803.001) for implant insertion.In order to attach an opal spacer to the holder, the knob at the proximal end must be rotated counter-clockwise to open the jaws, after which the jaws can be seated against the implant.Finally, the knob can be tightened (clockwise) to secure the implant.Insertion occurs with light impaction and, once the implant is in the correct position, the knob is rotated counter-clockwise to release the implant.No product design issues or discrepancies were observed.Dimensional inspection: the thickness near location of breakage measured at cq and is within specification per shaft component design drawing.The shaft diameter just proximal to the broken feature measured at cq and is within specification per shaft component design drawing.Material analysis: the material surface at the fracture site appears homogeneous with no voids or abnormalities when viewed under 10x magnification at cq.There is no indication that material properties contributed to the returned device breaking, therefore further material analysis was not performed during this investigation.This complaint was confirmed.Conclusion: a definitive root cause for the device breaking could not be determined based on the provided information.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
OPAL IMPLANT HOLDER PISTOL GRIP
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8147836
Report Number2939274-2018-55332
Device Sequence Number1279677
Product Code LXH
UDI-Device Identifier10705034722450
UDI-Public(01)10705034722450
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.803.002
Device Catalogue Number03.803.002
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2018
Initial Date Received by Manufacturer 11/19/2018
Supplement Date Received by Manufacturer01/15/2019
01/16/2019
Initial Report FDA Received Date12/10/2018
Supplement Report FDA Received Date01/16/2019
01/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Patient Weight138